Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 146, NWS Atlanta, GA

July 2, 2014Johnson County, Washington County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 2, 2014, 6:13 PM EDT for Johnson County, Washington County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2014, 6:13 PM EDT (22:13 UTC)
Expired
Jul 2, 2014, 7:00 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Johnson County, GA, Washington County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WUUS52 KFFC 022213
SVRFFC
GAC167-303-022300-
/O.NEW.KFFC.SV.W.0146.140702T2213Z-140702T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 PM EDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JOHNSON COUNTY IN EAST CENTRAL GEORGIA
  SOUTH CENTRAL WASHINGTON COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 700 PM EDT

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR HARRISON...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WRIGHTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3259 8267 3262 8268 3266 8279 3269 8280
      3272 8288 3287 8284 3286 8267 3260 8262
TIME...MOT...LOC 2213Z 001DEG 6KT 3279 8276

$$
1 follow-up statement
462 
WWUS52 KFFC 022245
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT WED JUL 2 2014

GAC303-022256-
/O.CAN.KFFC.SV.W.0146.000000T0000Z-140702T2300Z/
WASHINGTON GA-
645 PM EDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

LAT...LON 3260 8262 3259 8267 3262 8268 3266 8277
      3269 8280 3272 8288 3279 8285 3279 8281
      3276 8276 3276 8268
TIME...MOT...LOC 2246Z 001DEG 6KT 3273 8282

$$

GAC167-022300-
/O.CON.KFFC.SV.W.0146.000000T0000Z-140702T2300Z/
JOHNSON GA-
645 PM EDT WED JUL 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WESTERN JOHNSON COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
WRIGHTSVILLE..MOVING SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6. YOU CAN ALSO TWEET YOUR REPORT USING HASHTAG GAWX.

&&

LAT...LON 3260 8262 3259 8267 3262 8268 3266 8277
      3269 8280 3272 8288 3279 8285 3279 8281
      3276 8276 3276 8268
TIME...MOT...LOC 2246Z 001DEG 6KT 3273 8282

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:54 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 3:54 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT WED JUL 2 2014

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

WE ARE SORT OF SANDWICHED BETWEEN TWO SYSTEMS NOW WITH ARTHUR OFF
THE FLORIDA COAST AND THE UPPER TROUGH AND ATTENDANT SURFACE FRONT
PUSHING TOWARD THE OHIO VALLEY. STILL SEEING QUITE A BIT OF MOISTURE
ACROSS THE AREA AND SOME EASTERN ZONES...GENERALLY AN AREA FROM
WASHINGTON TO MILLEDGEVILLE DOWN TOWARD VIDALIA...HAVE HEAT INDICES
EXCEEDING 105. WFO PEACHTREE CITY HEAT ADVISORY CRITERIA CALL FOR
TWO AFTERNOONS OF HEAT INDICES 105+ SO IF THESE AREAS WERE GOING TO
SEE THIS HEAT TOMORROW...ONE WOULD BE NECESSARY...BUT CURRENT
FORECAST HEAT INDICES FOR TOMORROW AFTERNOON REMAIN A FEW DEGREES
SHY OF OF ADVISORY CRITERIA. WILL HAVE TO MONITOR IN CASE THE FRONT
SLOWS DOWN TOMORROW.

DESPITE GENERAL SUBSIDENCE OVER THE AREA AS A RESULT OF ARTHUR...
THERE MAY BE ENOUGH LIFT AHEAD OF THE FRONT TO DEVELOP LATE EVENING
CONVECTION ALONG A WEAK SURFACE CONVERGENCE BOUNDARY THAT STRETCHES
ROUGHLY FROM COLUMBUS TO ATHENS...FAIRLY EASY TO SEE IN WIND FIELD.
HAVE ADJUSTED EVENING POPS FOR THIS...ADDED A SWATH OF CHANCE POPS
IN THE VICINITY OF THE BOUNDARY. ANY CONVECTION SHOULD DISSIPATE
OVERNIGHT AND WITH MUCH DRIER AIR MOVING IN WITH THE FRONT...
CONVECTION /IF ANY/ TOMORROW SHOULD BE LIMITED TO EXTREME
EAST/SOUTHEAST ZONES.

SPEAKING OF DRY AIR MOVING IN WITH THE FRONT...DEWPOINTS WILL START
DECREASING FROM THE NORTHWEST TONIGHT AND LOWS SHOULD BE A TAD
COOLER THAN THEY WERE LAST NIGHT. SHOULD SEE A NOTICEABLE CHANGE IN
HIGHS TOMORROW...WITH TEMPS ONLY REACHING UPPER 80S FOR THE
NORTHWEST THIRD TO HALF OF THE AREA...A GOOD 3-5 DEGREES COOLER THAN
TODAY...THOUGH NOT MUCH COOLER IN SOUTHEAST ZONES. AGAIN WILL NEED
TO WATCH HEAT INDICES TOMORROW IN CASE WE START FLIRTING WITH THE
105 MARK AGAIN. BIG CHANGE FOR TOMORROW NIGHT WITH LOWS IN THE 60S
JUST ABOUT EVERYWHERE /LOW 60S FOR A BIG CHUNK OF NORTHWEST ZONES/.
SHOULD LEAD TO A NICE INDEPENDENCE DAY MORNING FOR ANYONE PLANNING
OUTDOOR ACTIVITIES.

TDP

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LONG TERM STARTS OUT WITH DRIER NORTHWEST FLOW ALOFT ACROSS THE
FORECAST AREA. HAVE KEPT THE DRY TREND FOR THE CWA AND NO POPS ARE
INDICATED. SATURDAY CONTINUED DRY BUT SOME EASTERLY FLOW MAY BRING
SOME MOISTURE BACK INTO THE EASTERN ZONES...SO HAVE CONTINUED WITH
LOW POPS THERE. GRADUAL INCREASE IN MOISTURE AS THE UPPER FLOW
GOES TO THE SOUTHWEST...SO DIURNAL POPS FOR THE REMAINDER OF THE
PERIOD LOOK OKAY. HAVE MADE NO CHANGES TO THE FORECAST. PREVIOUS
DISCUSSION IS INCLUDED BELOW.

41

.PREVIOUS LONG TERM ...
MODELS CONTINUE TO SHOW GOOD AGREEMENT IN THE MID AND LONG RANGE
PERIODS... WITH REGARDS TO A LONG WAVE TROUGH PUSHING TO THE EAST
COAST AND DRAGGING A DRY COLD FRONT INTO SOUTH GA THURSDAY NIGHT.
THIS SYSTEM IS WHAT PUSHES TS ARTHUR ALONG THE ATLANTIC COASTAL
AREAS ON FRIDAY... THEN FURTHER OUT TO SEA FRIDAY NIGHT AND EARLY
ON SATURDAY. THE COMBINATION OF HIGH PRESSURE BEHIND THE FRONT AND
AMPLE DRY AIR ADVECTION ON THE BACK SIDE OF THE DEPARTING TROPICAL
SYSTEM WILL HOLD RAIN CHANCES DOWN TO NIL FOR MOST AREAS ON
FRIDAY... THEN MAYBE AN ISOLATED TO LOW CHANCE FOR PARTS OF EAST
AND CENTRAL GA ON SATURDAY. A DEVELOPING MOIST SOUTHEAST WIND FLOW
COUPLED WITH WEAK DISTURBANCES NOTED IN THE UPPER LEVELS WILL
WARRANT A LOW CHANCE OF MAINLY DIURNALLY DRIVEN CONVECTION TO THE
EAST AND CENTRAL ZONES ON SUNDAY... THEN ALL ZONES FOR MONDAY AND
TUESDAY. OTHERWISE... STILL LOOKS LIKE A VERY QUIET WEATHER
PATTERN FOR THE INDEPENDENCE DAY WEEKEND... SO ENJOY BUT BE SAFE.

AS FOR TEMPS...A MEX AND HPC BLEND LOOKED REASONABLE THROUGH THE
EXTENDED... WITH SEASONABLE HIGHS AND UNSEASONABLE COOLER LOWS
EXPECTED FOR AT LEAST THURSDAY NIGHT THROUGH SATURDAY.

39

AVIATION...
18Z UPDATE...
VFR THROUGH THE PERIOD FOR THE MOST PART...WITH SOME POSSIBLE MVFR
HZ/BR OVERNIGHT AND EARLY THU ESPECIALLY AHN/MCN. NEW GUIDANCE
DEVELOPING TSRA NEAR MCN AFTER 00Z TONIGHT BUT CONFIDENCE NOT HIGH
ENOUGH TO INCLUDE JUST YET BUT WILL MONITOR. OTHERWISE MAINLY
FEW/SCT CU 4-6KFT TODAY AND THU AFTN. MOSTLY NW WINDS...SHIFTING
NE AT AHN THU...GENERALLY 5-10KT BUT SHOULD PICK UP ON THURSDAY
LATE MORNING WITH LOW END GUSTS POSSIBLE ESPECIALLY AT ATL.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON ALL ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  94  66  90 /  30  10   5   5
ATLANTA         72  89  65  87 /  20   5   5   5
BLAIRSVILLE     66  84  59  83 /  20  10  10   5
CARTERSVILLE    68  87  61  88 /  20   5   5   5
COLUMBUS        74  93  67  91 /  30   5   5  10
GAINESVILLE     71  89  65  87 /  20  10   5   5
MACON           71  94  66  92 /  40   5   5  10
ROME            68  88  61  87 /  20   5   5   5
PEACHTREE CITY  68  89  60  88 /  20   5   5   5
VIDALIA         74  96  71  94 /  20  20  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....41
AVIATION...TDP
Hazardous weather outlook, Jul 2, 4:07 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 PM EDT WED JUL 2 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-032015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
407 PM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

DISCUSSION...
AN UPPER TROUGH OF LOW PRESSURE DEEPENING OVER THE MISSISSIPPI
VALLEY WILL PUSH A COLD FRONT INTO THE TENNESSEE VALLEY DURING
THE NIGHT. THIS COUPLED WITH INCREASING INSTABILITY DURING DAYTIME
HEATING COULD SPARK ISOLATED TO SCATTERED THUNDERSTORMS JUST ABOUT
ANYWHERE THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME
STRONG.

WEATHER HAZARDS EXPECTED...
LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS EAST CENTRAL
PORTIONS OF GEORGIA THURSDAY. INCREASING MOISTURE WILL HELP BRING
SCATTERED THUNDERSTORMS BACK ACROSS THE ENTIRE AREA FRIDAY THROUGH
TUESDAY. THE MOST LIKELY HAZARDS WILL BE GUSTY WINDS...
LIGHTNING... LOCALLY HEAVY RAIN... AND POSSIBLY SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 2, 5:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
553 PM EDT WED JUL 2 2014

GAZ074-022230-
553 PM EDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS AND LOCALLY HEAVY
RAINFALL IN WASHINGTON COUNTY UNTIL 630 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIDDLEVILLE...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WASHINGTON
COUNTY THROUGH 630 PM EDT. IN ADDITION...THIS STORM WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE TENNILLE...RIDDLEVILLE...PRINGLE AND HARRISON.

&&

LAT...LON 3280 8261 3278 8266 3279 8270 3278 8271
      3277 8276 3280 8278 3281 8282 3278 8289
      3278 8292 3301 8277 3295 8257
TIME...MOT...LOC 2153Z 020DEG 5KT 3289 8271

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:53 PM EDTSpecial Weather StatementFFCWashington37 min
Jul 2, 6:18 PM EDTSpecial Weather StatementFFCNewton27 min
Jul 2, 6:25 PM EDTSpecial Weather StatementFFCGlascock35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.